Education Blog for Healthcare Professionals

Archive for the ‘Warfarin (Coumadin)’ Category

INR Patient Self-Testing

| Uncategorized, Warfarin (Coumadin) | Comments Off on INR Patient Self-Testing

Stephan Moll, MD writes…

INR testing in patients on warfarin is classically done in a physician’s office or anticoagulation clinic, via (a) i.v. blood draw and central lab testing, or (b) a finger-stick and testing on a POC (point-of-care) device. POC devices give reliable INR results Read the rest of this entry »

Anticoagulation Clinics – Finding One for Your Patient

| Therapy, Uncategorized, Warfarin (Coumadin) | Comments Off on Anticoagulation Clinics – Finding One for Your Patient

Patients on warfarin need to be followed in a systematic way to optimize safety and efficacy of therapy [ref 1]. While smaller-volume physician practices may well have appropriate criteria in place, structured anticoagulation clinics often have the expertise and resources for optimal anticoagulation management. The location of a number of anticoagulation clinics in the U.S. can be found on the website of the non-profit organization Anticoagulation Forum (www.acforum.org) – to link to the map of the U.S. showing these clinics click here. Read the rest of this entry »

Purple Toe Syndrome

| Anticoagulants, Heparin, Uncategorized, Warfarin (Coumadin) | Comments Off on Purple Toe Syndrome

Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 – see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. It rarely occurs later – one case publication reported occurrence after 1 year on warfarin 2.

Purple toe syndrome in a patient 5 weeks after having started warfarin

 

Read the rest of this entry »